Hail, Phillips
- When
- July 4, 2:29 PM MST
- Where
- Phillips County, 8.31 mi N of Paoli
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -102.460
Isolated thunderstorms produced hail up to quarter size and intense outflow winds to around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Isolated thunderstorms produced hail up to quarter size and intense outflow winds to around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 1:31 PM MST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 231 PM MDT Tue Jul 4 2017 .SHORT TERM...(This evening through Wednesday) Issued at 222 PM MDT Tue Jul 4 2017 High pressure over the SW will gradually build into CO through Tuesday. For this afternoon increased instability over the foothills from a push of mid level moisture from WY will help to develop storms for the high county and plains. Current dew points in the 30s over the central and southern portions of the Metro will result in mainly gusty winds and some lightning. Over the high country and further east where dewpoints are in the upper 40s and 50s chances increase for stronger storms to result in some strong winds, brief rain and hail. These storms will continue through the afternoon with stabilizing conditions by the early evening hours. Temperatures are expected to continue to rise into the mid 90s for the high with upper 50s to lower 60s overnight. Tuesday will be more stable on the plains with very little CAPE to work with due to increased mid level warming from the approaching ridge. The high country however could see some development by the afternoon with the main hazards being wind and lightning. Tuesday will also mark the start of a strong 2-day warming period where highs will reach into the mid to upper 90s. This is almost 10 degrees warmer than normal for this time of year. People heading outdoors should be prepared for the heat and pack extra water and take frequent breaks. .LONG TERM...(Wednesday night through Tuesday) Issued at 222 PM MDT Tue Jul 4 2017 The upper ridge center is progged to stay over western Colorado Wednesday night. The center migrates a bit west on Thursday and is over Utah through Friday night. Weak northwesterly flow aloft will stay over the CWA all five periods. There is no synoptic scale energy over the CWA. A weak low level gradient will be in place and normal diurnal wind patterns should prevail. Winds will be fairly weak unless with storm outflows. Models have some moisture around, especially Thursday night through Friday night. Precipitable water values are in the 0.40 to 0.80 inch range Wednesday night and Thursday. They come up a bit Thursday night. They range from 0.50 inch west to 1.10 inch east Thursday night through Friday night. Surface dew points are in the 40s to lower 50s Wednesday night and mostly in the 40s F Thursday. Readings come up Thursday night through Friday night with 40s F in the mountains and 50s F on the plains. There is some CAPE for Wednesday evening/night; best over the mountains and eastern border. There is not much on Thursday, except over the mountains. There is pretty decent CAPE over all the CWA by late day Friday. WIll leave the "chance"s in for pops over the mountains, with mainly nothing to "slight chances" in for the plains. The storms will be high based and wind producers. Thursday's highs will be a tad cooler than Wednesday's, which looks to be the warmest day this week. Friday's highs are down some 2-4 C from Thursday's. For the later periods, Saturday through Tuesday, the upper ridge center stays west of Colorado through Sunday, then migrates a bit eastward Monday and Tuesday. Moisture does not appreciably increase any of the four days. Temperatures should stays a bit above seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 222 PM MDT Tue Jul 4 2017 VFR conditions are expected through the period with the main hazards being gusty outflow winds from area storms. All terminals will be impacted in some form either by vicinity thunder...light rain (APA) and gusty outflow winds at KDEN or BJC. Winds will be strong from the North through 23z with convection...then stabilize and veer to the SE before going to drainage by 06z. Ceilings will not be an issue with deck around 150 that could drop to 100 given storm placement. Confidence is low that storms will occur at area terminals but outflow winds are possible. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...RJK AVIATION...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1022 AM MDT Tue Jul 4 2017 COZ030>051-051630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1022 AM MDT Tue Jul 4 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Warm today, be prepared if planning to be outdoors for long periods of time. Isolated thunderstorms will be developing this afternoon, with possible brief interruptions to outdoor activities due to lightning and gusty outflow winds between 30 and 45 mph. If thunder is heard, head indoors or find shelter until the storm passes by. Storms will end in almost all areas by dark, with gradual clearing skies and mild temperatures expected for tonight's fireworks shows and outdoor events. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Temperatures of around 10 degrees above normal are expected for Wednesday and Thursday before a slight cooling pattern will push in for Friday through Sunday. Isolated to scattered storms will be possible each afternoon over the mountains, with the plains having a slight chance Thursday then a better chance Friday through the weekend. The main hazards expected from these storms will be lightning and outflow winds gusting 40 to 50 mph at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 316 PM MDT TUE JUL 4 2017 COZ050-051-042200- Phillips County CO-Sedgwick County CO- 316 PM MDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND SOUTHWESTERN SEDGWICK COUNTIES UNTIL 400 PM MDT... At 313 PM MDT, Doppler radar was tracking a strong thunderstorm that has formed near Fairfield, or 15 miles northwest of Holyoke. Storm was moving south at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Holyoke, Paoli, Fairfield and Marks Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4054 10259 4087 10259 4090 10231 4055 10219 TIME...MOT...LOC 2113Z 354DEG 12KT 4078 10245 BAKER
The Goodland radar (KGLD), 166 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698405, 698406.